Texas, 2011

Wildfire in Texas, September 18, 2011

September 18, 2011 · NWS AMA · 1 event in 1 county or zone

The Perry 23 Wildfire began around 1100 CST about nine miles northeast of Wolf Creek Park in western Lipscomb County in the northeast Texas Panhandle. The wildfire began just one half mile east of Texas State Highway 23 and roughly one mile south of Perry Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Perry 23 Wildfire began around 1100 CST about nine miles northeast of Wolf Creek Park in western Lipscomb County in the northeast Texas Panhandle. The wildfire began just one half mile east of Texas State Highway 23 and roughly one mile south of Perry Road. The wildfire consumed three hundred and twenty acres and was caused by downed power lines. There were no structures damaged and there were no reports of injuries or fatalities. The wildfire was contained around 2100 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 18, 5:29 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 18, 5:29 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
629 AM CDT SUN SEP 18 2011

.AVIATION...
STRATUS DECK HAS ACCOMPANIED COLD FRONT SOUTHWARD ACROSS THE PANHANDLES
THIS MORNING...AND BELIEVE MVFR CIGS WILL OCCUR AT AMA FOR ANOTHER
HOUR OR TWO. CONDITIONS HAVE ALL READY RETURNED TO VFR AT DHT/GUY. NORTHERLY
WINDS GUSTING TO AROUND 20 KNOTS WILL SLACK OFF DURING THE AFTERNOON
HOURS. WINDS WILL DIMINISH TO 10 KNOTS OR LESS BY 21Z/22Z AND REMAIN
LESS THAN 10 KNOTS FOR THE REST OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT SUN SEP 18 2011/

DISCUSSION...
WEAK COLD FRONT MOVING THROUGH TEXAS PANHANDLE AT THIS TIME BRINGING
BRIEF INCREASE IN GUSTINESS WITH ITS PASSAGE.  NORTHERLY WINDS WILL
CAUSE LOWER LEVELS TO DRY FURTHER TODAY.  WINDS WILL DIMINISH
DURING THE AFTERNOON.  TODAY EXPECTED TO BE COOLER THAN YESTERDAY...
BUT ABUNDANT INSOLATION WILL ALLOW FOR MODIFICATION OF AIRMASS TO
BEGIN.

SOUTH AND SOUTHWEST WINDS RESUME ON MONDAY...WITH MOST SECTIONS BEING
WARMER THAN TODAY.

NEXT COLD FRONT STILL EXPECTED TO ARRIVE ON TUESDAY.  LOW POPS
TUESDAY MORNING ACROSS NORTHERN ZONES HAVE BEEN RETAINED...WHILE POPS
HAVE BEEN SPREAD TO INCLUDE REMAING SECTIONS TUESDAY AFTERNOON.
INSTABILITY IS EXPECTED TO INCREASE ALONG CONVERGENCE ZONE AS
FAVORABLE DYNAMICS PASS OVERHEAD.  CHANCE POPS TUESDAY NIGHT HAVE
BEEN KEPT AS FRONT LINGERS ACROSS SOUTHERN ZONES.  HAVE INCREASED
WEDNESDAY POPS ACROSS EASTERN ZONES...WHERE UPSLOPE FLOW IN DEEPER
MOISTURE EXPECTED TO BE ENCOUNTERED BY MORE FAVORABLE DYNAMICS.

HAVE BEGUN TRIMMING POPS IN NORTHWESTERN ZONES WEDNESDAY NIGHT...AS
PASSAGE OF LONGWAVE TROF EXPECTED TO REDUCE DURATION OF PRECIPITATION
THREAT.  SIMILARLY...POPS HAVE BEEN REMOVED FROM THURSDAY.  REMAINDER
OF FORECAST EXPECTED TO BE DRY.  03

COCKRELL

FIRE WEATHER...
NORTH WINDS OF 15 TO 20 MPH THIS MORNING WILL DIMINISH DURING THE
AFTERNOON.  RELATIVE HUMIDITIES WILL FALL TO NEAR 20 PERCENT ACROSS
WESTERN SECTIONS TODAY...BUT WINDS ARE EXPECTED TO BE BELOW 15
PERCENT WHEN THIS OCCURS.  SOUTH AND SOUTHWEST WINDS RESUME ON
MONDAY...INCREASING TO 15 TO 20 MPH...ALLOWING NEAR ELEVATED FIRE
WEATHER CONDITIONS TO DEVELOP AS RELATIVE HUMIDITY VALUES FALL TO
NEAR 20 PERCENT.  NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TUESDAY THROUGH SATURDAY.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/03
Hazardous weather outlook, Sep 18, 5:12 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
612 AM CDT SUN SEP 18 2011

OKZ001>003-TXZ001>020-182100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
612 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE
FAR NORTHERN TEXAS PANHANDLE TUESDAY AND ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES TUESDAY NIGHT. THUNDERSTORMS WILL ALSO BE
POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY
AND WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
September 18, 11:00 AM CST to 9:00 PM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349481.